Oklahoma, 2022

Hail in Oklahoma, May 1, 2022

May 1, 2022 · NWS AMA · 1 event in 1 county or zone

The combined Oklahoma and Texas Panhandles saw an influx of moisture from the Gulf of Mexico on May 1st. This axis of low level moisture followed the Rio Grande before moving north up over west Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combined Oklahoma and Texas Panhandles saw an influx of moisture from the Gulf of Mexico on May 1st. This axis of low level moisture followed the Rio Grande before moving north up over west Texas. This created an unstable environment primed for severe thunderstorms from the Midland/Odessa area up through the Texas and Oklahoma Panhandles. Thunderstorms initiated along the New Mexico/Texas state line and moved east to northeast depending on the nature of the storm. Multiple supercells formed in the late afternoon into evening hours. These supercells had plenty of moisture, instability and increasing winds with height that enabled them to become severe with very large hail and damaging winds which exceeded 80 mph in some cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 1, 6:05 PM CST, 45 minutes earlier.

Area forecast discussion, May 1, 6:05 PM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
705 PM CDT Sun May 1 2022

.AVIATION...
For the 00Z TAFs, thunderstorms will likely impact the terminal
sites early this evening as an upper level storm system moves
across the area. Some storms will be severe across parts of the OK
and TX Panhandles this evening. However, confidence is low as to
whether or not any particular TAF site will be impacted by a
severe storm, so only included TSRA at each site for now. Winds
will increase again on Monday as both the surface dryline and a
cold front move through the region.

02

&&

.PREV DISCUSSION... /Issued 220 PM CDT Sun May 1 2022/

MESOSCALE UPDATE...
..Severe weather expected today across most of the Panhandles...

* Synoptic Overview: Sharp dryline setup in eastern New Mexico and
  good moisture advection east of the dryline, as well as an
  approaching shortwave, will all support the environment for
  scattered supercells to form along eastern New Mexico and
  western Texas. These storms are expected to start off more
  discrete but then transition to be more linear later this
  evening.

* Mesoscale: Some elevated storms have already formed due to the
  mid level moisture transport, but CAPE values are pretty
  marginal, and so far the updrafts have struggled to sustain
  themselves in the higher sheared environment, but we'll monitor
  closely as the hours progress the atmosphere will become more
  unstable. Later this afternoon as we continue to heat up and as
  storms become more surfaced based, there will be ample CAPE
  available, possibly in excess of 2000 J/kg. Effective shear
  35-45kts and effective helicity values 200m 2/s2 will be
  supportive of supercells capable of strong rotating updrafts. A
  warm front is expected to retreat north later this evening, that
  will increase the moisture and lower the LCLs further. We are
  expected to have a drier boundary layer and very steep mid level
  lapse rates which would allow SB CAPE values along that frontal
  boundary to be near 3000 J/kg. A shortwave trough will move
  through this afternoon and evening in addition to right being
  under the influence of the right entrance region of the upper
  level jet will aid in large scale accent. Additionally, a strong
  low level jet will be in place later this evening. This along
  with the east to southeast surface flow will be supportive of a
  tornadic environment. But storms will need to stay discrete and
  if one manages to latch on to the frontal boundary then there's
  a decent chance for tornado development, and it may even be able
  to persist for some time. Given the environment, those
  supercells that form along the frontal boundary and can tap into
  more SB CAPE values, then the hail threat could even exceed 3"
  in diameter, in addition to the other hazards. On the other side
  of the coin, if the storms do congeal into more of a cluster
  environment earlier, then we'll need to pay close attention to
  possible QLCS spin ups, but the tornado threat from supercells
  at that point would be very limited as storms would be more
  liner in nature. As moisture advection enhances around the 5-9pm
  time frame across the Panhandles, PWAT values will be
  approaching 1.00" at Amarillo which is right along the
  climatological max for this time of year. So we can expect very
  heavy rain with these storms. The discrete storm motion looks to
  be around 20 to 30 mph out of the southeast, which should keep
  flooding issues localized to areas of poor drainage. Now later
  on as storms become more clustered, then possible training
  could occur that will increase the flooding threat further. This
  should be mainly focused in the south and southeast Panhandles.

* Threats: As noted in the Mesoscale discussion, very large hail
  in excess of 3" is possible. Strong damaging wind gusts up to 75
  mph will be possible. Tornadoes can't be ruled out and will be
  more favored in the southern Panhandles or along the warm front
  boundary with discrete supercells. Localized flooding or flash
  flooding, mainly in the southern or southeastern Panhandles,
  given the higher moisture content and better chances for
  multiple storms.

* Timing & Location: Elevated storms occurring in the western
  Panhandles over the next few hours, these storms are not
  expected to be severe, but may be strong. Scattered supercells
  expected to develop around 3 to 5 PM in the western Panhandles,
  and will track east northeast across the Panhandles. Storms will
  likely start to merge into a cluster across the central and
  eastern Panhandle in the 7 to 9 PM time frame, with storms
  exiting the eastern Panhandles in the midnight to 2 AM time
  frame. In general all areas have a decent chance to see a storms
  today.

* Summary: Severe storms will all hazards will be in play, the
  best chance for all hazards will be between 3 and 9 PM, with the
  highest tornado threat in the 5 to 9 PM time frame. The hail and
  tornado threat drop off quite a bit after 9 PM, and it will
  become mostly a wind threat from that point on. Very heavy rain
  can be expected and the further south and east, the higher the
  moisture content, so localized flooding, or flash flooding can't
  be ruled out.

LONG TERM...Monday through Saturday Night...
An H5 low currently over portions of northern NV and SE OR will
trek east to southeast overnight bringing the base of an H5 trough
over the FA going into Monday afternoon. During the early morning
hours the dryline will mix east bringing in some drier air
temporarily for the afternoon. During the evening the H5 trough
will enable a cold front to surge south bringing dewpoints up
slightly behind the front going into Monday night. Overnight
Monday into Tuesday some areas in the northwest FA may be able to
drop down to freezing behind the front, aided by calm winds and
clear skies.

Tuesday, slight ridging will build in over the area with another
H5 low that will be positioned over ID into northern UT. This
will be the next system poised to possibly bring precipitation to
the area. Despite the ridge in place on Tuesday temperatures will
still only be in the 70s for a high. Overnight lows will be warmer
with breezy southerly winds going into Wed morning. Even the
northwest will stay well into the 40s for the overnight low.

While the next upper level system is to bring precipitation to
the area on Wed. It is starting to look like a leeside low will
develop over eastern NM and move east pushing the dryline into OK.
A weak cold front will swing south on the back side of this
surface low bringing some decent dewpoints into the Panhandles as
opposed to the really dry air on the dry side of the dryline.
There will still be some hope of showers and thunderstorms but
this setup will push the rich moist air into western and central
OK where severe storms will be more likely. With the front Wed
some cooler temperatures will be in place over night and into
Thursday. Thursday's afternoon highs are expected to be in the
upper 60s in the northern Panhandles while the southern TX
Panhandle sees mid 70s. Friday into next weekend is progged to be
well into the 90s once again as a much broader ridge builds in.

Hoffeditz

Fire Weather...Mainly Monday..

Early Monday a dryline will quickly shove off to the east bringing
dry conditions to the southwestern to south-central TX Panhandle.
Breezy west winds up to 20 mph (20foot) with gust up to 30 to 35
mph. These winds will combine with RH values as low as 9 percent
to possibly create critical fire weather conditions across much of
the southern Texas Panhandle. There is a caveat, and that is how
much rain comes today to help with overall ERC values. Some
localized areas could get a soaking rain, helping to curb any
critical fire weather conditions. Each day there after there will
be a chance for elevated to critical fire weather conditions
mainly in the far western combined Panhandles. Again, all depends
on possible rainfall.

Hoffeditz

AVIATION...18Z TAFS...
VFR conditions will prevail for the majority of the TAF period,
but there will likely be disruption to the terminals due to
thunderstorms in the 22-03z time period. Right now strong damaging
winds, large hail, heavy rain, and tornadoes will be possible with
these storms. Have noted about a 3 hour period of reasonable
confidence that storms will occur. That being said, we'll make
tweaks as needed and amend that TAFS to account for any changes in
the environment. After the storms pass by about 3z VFR conditions
should return with southeast winds around 15kts shifting more
westerly at the end of the TAF period. It's possible KGUY will
have some lingering morning low clouds that could support a few
MVFR/IFR hours. Confidence is not high enough at this time to not
anything other than a scattered low deck at KGUY.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 1, 3:12 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
412 PM CDT Sun May 1 2022

OKZ001>003-TXZ001>020-317-021100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
412 PM CDT Sun May 1 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Severe thunderstorms will be possible this afternoon into tonight
for all of the combined Texas and Oklahoma Panhandles. Hazards
will include large hail up to two and half inches, damaging
winds, possible flooding and maybe a tornado or two. A Severe
Thunderstorm Watch is in effect until 11 PM CDT this evening for
all of the Oklahoma and Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions will be possible for
portions of the combined Oklahoma and Texas Panhandles Monday
afternoon.

Thunderstorms will be possible Wednesday afternoon into evening.
Widespread severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Monday afternoon.

In the hours before

Local storm report, May 1, 6:42 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             3 E BUSHLAND            35.19N 102.01W
05/01/2022  E1.00 INCH       POTTER             TX   EMERGENCY MNGR

            TRACTOR TRAILER BLOWN OVER (I-40 & ARNOT
            RD).

&&

AGM
Local storm report, May 1, 6:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             6 WNW AMARILLO          35.24N 101.92W
05/01/2022  M1.00 INCH       POTTER             TX   TRAINED SPOTTER

&&

MJG
Local storm report, May 1, 6:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 NW AMARILLO           35.26N 101.89W
05/01/2022  M1.00 INCH       POTTER             TX   TRAINED SPOTTER

&&
Local storm report, May 1, 6:47 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             7 ESE BUSHLAND          35.13N 101.95W
05/01/2022  E1.00 INCH       RANDALL            TX   NWS EMPLOYEE

            REPORT FROM SOUTHWEST AMARILLO IN HILLSIDE
            TERRACE.

&&

MJG
Local storm report, May 1, 6:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     11 ESE VALLEY DE ORO    35.40N 101.92W
05/01/2022  M62 MPH          POTTER             TX   MESONET

&&
Local storm report, May 1, 6:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
749 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             5 W AMARILLO            35.22N 101.91W
05/01/2022  U1.75 INCH       POTTER             TX   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

MJG

The radar

The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cimarron

When
May 1, 6:50 PM CST
Where
Cimarron County, Felt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.570, -102.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027590.